MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA MINI BIOPSY FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA MINI BIOPSY FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-1.8-160-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical product: ultrathin endoscope, unknown make/model (2.8 mm channel).Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The user did cut the device; however, due to the returned condition of the device we cannot confirm why the forceps cups could not close.The device was returned in three different pieces: the handle stem, the drive wire that was still attached to the handle spool, and the forceps cups attached to the catheter.A portion of the handle spool was missing during the return.The drive wire was returned outside of the handle, but still seated in the other half of the handle spool.A visual inspection was performed on the returned device.It appears that the user cut the catheter at 8.4 cm from the handle of the device.The length of the drive wire returned was measured at 165.6 cm from the end of the handle spool.The length of the catheter returned with the forceps housing still attached was measured at 153.7 cm.The device was assembled together by pieces.The drive wire was placed through the handle stem and through the catheter that is still attached to the forceps cups.The half of the handle spool was seated in the handle stem.The handle was then manipulated to see if the cups would open and close, but they would not.The device will be sent back to the supplier for further evaluation.Investigation conclusion: the product was returned to the approved supplier for evaluation and the investigation is on-going.Once additional information has been received a follow-up emdr report will be provided.
 
Event or Problem Description
During an endoscopic biopsy in the stomach, the physician used a cook captura mini biopsy forceps w/o spike.The cups could not be closed at the stomach during procedure.To perform first biopsy, the user opened the cups, however, it was impossible to manipulate when she attempted to close [the cups].She felt that she heard a snapping sound when the cups opened.To remove the device, the user cut the proximal side of the sheath, but the cups would not close, therefore the device and endoscope were removed from the patient's body together.Another device of the same lot number was used to complete the procedure without problems.There have been no adverse effects to the patient reported.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The user did cut the device; however, due to the returned condition of the device we cannot confirm why the forceps cups could not close.The device was returned in three different pieces: the handle stem, the drive wire that was still attached to the handle spool and the forceps cups attached to the catheter.A portion of the handle spool was missing during the return.The drive wire was returned outside of the handle, but still seated in the other half of the handle spool.A visual inspection was performed on the returned device.It appears that the user cut the catheter at 8.4 cm from the handle of the device.The length of the drive wire returned was measured at 165.6 cm from the end of the handle spool.The length of the catheter returned with the forceps housing still attached was measured at 153.7 cm.The distal end of the drive wire that was returned appears to be near the solder joint location.It is possible that an incorrect solder joint contributed to the user's encounter of not being able to close the device since the cut the user made is in a different section than the solder joint.In an effort to perform a functional test, the device was reassembled together by pieces.The drive wire was placed through the handle stem and through the catheter that is still attached to the forceps cups.The half of the handle spool was seated in the handle stem.The handle was then manipulated to see if the cups would open and close, but they would not.The device was sent back to the supplier.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined that the customer experienced issue of "would not close" could not be confirmed.The handle spool was dislodged from the handle stem and a portion of the catheter was removed by the end user and the device could not be functionally tested to determine if the cups opened and closed as intended.Root cause cannot be confirmed due to the condition of the device when received.Unable to determine whether the solder joint broke during assembly or during use.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the 'forceps cups would not close' issue experienced by the customer could not be confirmed.Although a root cause was not conclusively determined due to the condition of the device when received, the reported defect is consistent with a broken solder joint.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura mini biopsy forceps w/o spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
CAPTURA MINI BIOPSY FORCEPS W/O SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6658632
Report Number1037905-2017-00412
Device Sequence Number19153925
Product Code FCL
UDI-Device Identifier00827002530065
UDI-Public(01)00827002530065(17)200126(10)W3822727
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-1.8-160-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Device Age4 MO
Event Location Hospital
Initial Date Received by Manufacturer 05/31/2017
Supplement Date Received by Manufacturer06/21/2017
Initial Report FDA Received Date06/21/2017
Supplement Report FDA Received Date07/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1